Thunderstorm Wind, St. Clair
- When
- August 18, 4:20 PM CST
- Where
- St. Clair County, 2 mi NE of Lowry City
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.167, -93.700
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 1:48 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 PM CDT MON AUG 18 2003 .DISCUSSION... CHAOTIC AND UNORGANIZED FLOW HAS TRANSPIRED OVER MUCH OF THE LOWER 48. MAIN BELT OF WESTERLIES IS POSITIONED SIMILAR TO WHAT CLIMATOLOGY WOULD SUGGEST...ACROSS SOUTHERN CANADA. MISSOURI VALLEY REMAINS UNDER THE SUPPRESSION OF MID LEVEL HIGH PRESSURE AND TEMPERATURES ARE CERTAINLY RESPONDING WITH MANY LOCATIONS REPORTING TEMPERATURES IN EXCESS OF 100 THIS AFTERNOON. A CUT OFF CIRCULATION HAS MIGRATED AWAY FROM THE MAIN STEERING CURRENT AND NOW SPINNING OVER THE ROCKIES OF COLORADO AND WYOMING. THIS FEATURE WILL BE THE PRIMARY FORECAST CHALLENGE AS UPPER LOW EJECTS ACROSS THE NORTHERN PLAINS AND DRAGS A COLD FRONT THROUGH SOUTHERN MISSOURI THURSDAY NIGHT INTO FRIDAY. SHORT TERM (TONIGHT THROUGH WEDNESDAY)... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE HEAT AND INSTABILITY THIS AFTERNOON. NOT A WHOLE LOT OF MASS CONVERGENCE ASSOCIATED WITH QUASI-STATIONARY BOUNDARY OVER THE AREA...AND FEEL THAT MOST OF THIS ACTIVITY WILL DISSIPATE UPON EVENING STABILIZATION. FOR THIS REASON WILL INCLUDE A 30-40 POP WITH THE ACTIVITY ENDING PRIOR TO MIDNIGHT. MID LEVEL RIDGE BEGINS TO BREAK DOWN TONIGHT AND IT LOOKS AS THOUGH THE AREA WILL EXPERIENCE ONE MORE DAY OF 100 DEGREE HEAT BEFORE TEMPERATURES BEGIN TO GRADUALLY COOL OVER THE NEXT SEVERAL DAYS. CUT OFF ENERGY OVER THE MOUNTAIN WEST WILL SHIFT INTO THE HIGH PLAINS PRIOR TO EJECTING EAST ON THURSDAY. AIRMASS REMAINS RELATIVELY MOIST AND UNSTABLE...AND HAVE DECIDED TO MENTION SLIGHT POPS FOR TOMORROW AND WEDNESDAY AFTERNOONS. EXPECT HIT AND MISS STORMS WITH MOST LOCATIONS REMAINING DRY. WILL GO AHEAD AND EXTEND THE HEAT ADVISORY OUT THROUGH TOMORROW WITH THE ANTICIPATION TO DISCONTINUE IT LATE TOMORROW NIGHT. DUE TO AFTERNOON BOUNDARY LAYER MIXING AND THE LACK OF EVAPOTRANSPIRATION OF VEGETATED SURFACES...HUMIDITIES HAVE LOWERED INTO THE 30S WITH HEAT INDICES REMAINING CLOSE TO DRY BULB TEMPS. MOST LOCATIONS HAVE NOT MET HEAT ADVISORY CRITERIA AND PROBABLY WILL NOT TOMORROW. HOWEVER...HEAT INDICES OF 100 - 105 IN CONJUNCTION WITH A HEALTH DEPARTMENT ISSUANCE OF A HEAT ADVISORY WARRANTS THE CONTINUATION INTO TOMORROW. LONG TERM (THURSDAY THROUGH SUNDAY)... CUT OFF LOW CONTINUES TO ORGANIZE OVER THE HIGH PLAINS THROUGH THE SHORT TERM...THEN GETS CAUGHT IN MAIN STEERING BELT AND EJECTS OVER THE NORTHERN PLAINS IN THE LONG TERM. SOME TIMING DIFFERENCES EXIST IN MODEL OUTPUT WITH THE SPECTRAL MODELS INDICATING A MUCH MORE EXTEMPORANEOUS PROGRESSION THAN GRID BASED CALCULATIONS. AT THIS POINT I SEE NO REASON TO SIDE WITH ONE OR THE OTHER SO FORECAST WILL SUGGEST A COMPROMISE OF THE TWO AND EXPECT THE FRONT TO WEDGE INTO SOUTHEAST KANSAS SOMETIME THURSDAY EVENING. WILL EXTEND THE PRECIPITATION CHANCES THROUGH THURSDAY NIGHT AND INTO FRIDAY AFTERNOON. THIS TIME OF YEAR...CONFIDENCE IS PRETTY LOW ON THE SOUTHWARD TRAVERSAL OF BOUNDARY AND WOULD NOT BE SURPRISED TO SEE IT HANG UP ACROSS NORTHERN ARKANSAS. UPPER HIGH BUILDS BACK OVER THE MOUNTAIN WEST AS THE NATIONS MID SECTIONS BECOMES UNDER THE INFLUENCE OF WEAK NORTHWEST FLOW ONCE AGAIN. SURFACE HIGH SETTLES OVER THE MID MISSISSIPPI RIVER VALLEY ALLOWING FOR A CONTINUATION OF SLIGHTLY COOLER AND DRIER AIR ADVECTION...LIMITING AIRMASS MODIFICATION INTO EARLY NEXT WEEK. THEREFORE WILL CARRY A DRY FORECAST BEYOND FRIDAY. && .AVIATION... MUCH OF CENTRAL AND SOUTHWEST MISSOURI WILL BE DEALING WITH ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND INTO THIS EVENING. DUE TO THE ISOLATED NATURE OF THIS ACTIVITY...HAVE NOT INCLUDED ANY MENTION IN THE KSGF-KJLN TAFS. TWEB ROUTES WILL HAVE MENTION OF ISOLATED STORMS WITH AREAS OF MVFR CONDITIONS IN THE VICINITY OF STORMS. OTHERWISE PILOTS CAN EXPECT VFR CONDITIONS THE NEXT 24 HOURS IN AREAS NOT AFFECTED BY STORMS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH TUESDAY EVENING FOR AREAS ALONG AND NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE. .KS...HEAT ADVISORY THROUGH TUESDAY EVENING FOR ALL KANSAS COUNTIES. CRAMER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT MON AUG 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES.
SCATTERED THUNDERSTORMS...ISOLATED STORMS MAY BE SEVERE WITH:
WIND GUSTS TO 65 MPH
HAIL UP TO THE SIZE OF PEAS
AREAS AFFECTED AND TIMING:
AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WILL
EXPERIENCE HEAT INDICES OF 100 TO 107 DEGREES THIS AFTERNOON.
SCATTERED THUNDERSTORMS WILL CONTINUE OVER EXTREME SOUTHEAST
KANSAS AND ALL OF THE MISSOURI OZARKS THROUGH MIDNIGHT.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS
EVENING. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE WITH DAMAGING
WINDS THE PRIMARY THREAT.
AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER THE
MISSOURI VALLEY THIS AFTERNOON. IN RESPONSE...TEMPERATURES
WILL RISE INTO THE 100 TO 105 DEGREE RANGE IN MOST LOCATIONS
ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT WILL WEDGE INTO THE OZARKS OVERNIGHT THURSDAY AND
FRIDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THIS FEATURE AND CONTINUE INTO FRIDAY AFTERNOON. SOME OF THESE
STORMS MAY ACQUIRE SEVERE CHARACTERISTICS. HOWEVER...AT THIS TIME
IT APPEARS THAT CLOUD TO GROUND LIGHTNING AND ISOLATED HEAVY RAIN
POTENTIAL WILL BE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION WILL NOT BE NECESSARY. SPOTTERS AND EMERGENCY MANAGERS
ARE URGED TO RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
CRAMER/IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM 7 SE LICKING MO 60 MPH TSTM GUST
08/18/03 TEXAS PEA SIZE HAIL ALSO
REPORTED. REPORTED BY
PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM BRADLEYVILLE MO .75 INCH HAIL
08/18/03 TANEY REPORTED BY PUBLIC.
0336 PM 3 S WASOLA MO 65 MPH TSTM GUST
08/18/03 OZARK ONE INCH OF RAIN IT 30
MINUTES AS WELL. REPORTED
BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT MON AUG 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 1 N ST JAMES MO WIND DAMAGE
08/18/03 PHELPS TREES AND POWERLINES
DOWN. REPORTED BY FIRE
AND RESCUE.The Pleasant Hill radar (KEAX), 87 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332567.